North Carolina, 2012

Funnel Cloud in North Carolina, August 15, 2012

August 15, 2012 · NWS MHX · 1 event in 1 county or zone

An upper level disturbance coupled with intense daytime heating produced showers and weak thunderstorms across Eastern North Carolina during the afternoon hours of August 15th, 2012. Showers and thunderstorms remained sub-severe however one funnel cloud was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

An upper level disturbance coupled with intense daytime heating produced showers and weak thunderstorms across Eastern North Carolina during the afternoon hours of August 15th, 2012. Showers and thunderstorms remained sub-severe however one funnel cloud was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 15, 10:32 AM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 15, 10:32 AM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1132 AM EDT WED AUG 15 2012

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH EASTERN NORTH CAROLINA LATE THIS
AFTERNOON AND TONIGHT. ANOTHER FRONT WILL APPROACH THE AREA LATE
FRIDAY AND REMAIN STATIONARY ACROSS THE AREA THROUGH THE WEEKEND
AND INTO EARLY NEXT WEEK. THIS FRONT WILL WEAKEN ON TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SEVERE WEATHER THREAT WILL BE ELEVATED THIS AFTERNOON AND EVENING
ACROSS EASTERN NC. A POSITIVELY TILTED SHORT WAVE TROF WILL BE
CROSSING THE REGION WHICH IN COMBINATION WITH AFTERNOON HEATING
WILL LEAD TO STRONG INSTABILITY BY LATE AFTERNOON. FORECAST CAPES
OF UP TO 3K J/KG AND 25 KT 0-1KM BULK SHEAR ARE INDICATIVE OF AN
ENVIRONMENT FAVORABLE FOR DAMAGING WINDS. WBZS ARE RELATIVELY HIGH
BUT LARGE HAIL MAY ALSO BE A RESULT OF STRONG UPDRAFTS IN THE
STRONGEST STORMS.

MESOSCALE SHORT RANGE MODELS ARE IN DECENT TIMING AGREEMENT THAT
INITIAL CONVECTION WILL BEING TO FIRE OVER THE CENTRAL PART OF THE
STATE BY MID AFTERNOON THEN ADVANCE INTO EASTERN NC AFTER 3 OR 4
PM. HAVE ALREADY SEEN A FEW SHOWERS DEVELOP ON THE SEABREEZE
NEARER THE COAST LATE THIS MORNING AND THIS MAY PROVIDE AN
ADDITIONAL FOCUS FOR STRONGER STORMS DURING THE MID TO LATE
AFTERNOON.

HEAVY DOWNPOURS AND ANTECEDENT WET GROUND WILL LEAD TO A LOW RISK
FLOOD THREAT THIS AFTERNOON AND EVENING...ESPECIALLY IN POOR
DRAINAGE AREAS. STORMS WILL MOVE ALONG RELATIVELY QUICKLY SO
WIDESPREAD FLOODING NOT EXPECTED.

HIGH TEMPS WILL APPRAOCH 90 INLAND TODAY WITH MID TO UPPER 80S FOR
THE COAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
AS OF 212 AM WED...FRONT WILL MAKE A RUN FOR THE COAST THIS EVENING
AS UPPER SHORT WAVE SWINGS THROUGH. THIS WILL KEEP PRECIP CHANCES
ELEVATED THROUGH THE NIGHTTIME HOURS. SHEAR IS DECREASED AS COMPARED
TO THE DAYTIME SOUNDINGS. HOWEVER WILL STILL HAVE STRONG WIND JUST
OFF THE SURFACE FOR THE CHANCE OF DAMAGING WINDS WITH ANY OF THE
STORMS. PWS ALSO INCREASE A BIT OVERNIGHT TO AROUND 2 INCHES.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
AS OF 310 AM WED...SHORT WAVE RIDGING ALOFT AND SURFACE RIDGE WILL
BUILD INTO THE AREA THURS RESULTING KEEPING THE REGION DRY WITH
SLIGHTLY ABOVE NORMAL TEMPS. SHORT WAVE RIDGE MOVES OFFSHORE THURS
NIGHT WITH ZONAL FLOW ALOFT DEVELOPING ON FRI. LIGHT WINDS THURS
WILL SHIFT SOUTHERLY AND ALLOW DEWPOINTS/BOUNDARY LAYER MOISTURE
TO INCREASE SLIGHTLY. MAINTAINED SLIGHT CHANCE POPS FRI AFTERNOON
INTO FRI NIGHT MAINLY FOR DIURNAL CONVECTION BUT MAINLY EXPECT FRI
TO BE MOSTLY DRY WITH ABOVE NORMAL TEMPS.

ECMWF/GFS IN GOOD AGREEMENT WITH FRONT PUSHING EAST OVER THE
REGION SAT AND LINGERING INTO EARLY NEXT WEEK...WITH A SERIES OF
WEAK WAVES FORMING ALONG THE FRONT THAT WILL PUSH NE. WITH BROAD
TROF DEVELOPING ALOFT OVER THE EASTERN STATES...THE SFC FRONT WILL
BECOME STALLED OVER THE REGION LEADING TO AN EXTENDED PERIOD OF
UNSETTLED WEATHER. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE SAT THROUGHOUT EARLY NEXT WEEK WITH THE MOST FAVORABLE
TIMES DURING PEAK HEATING. HIGH TEMPS WILL GENERALLY BE IN THE 80S
GIVEN EXPECTED CLOUD COVER AND SCATTERED PRECIPITATION.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /TODAY AND TONIGHT/...
UPPER LEVEL ENERGY WILL SWING THROUGH THIS AFTERNOON AND ASSOCIATED
COLD FRONT WILL APPROACH THE AREA. THUNDERSTORMS THAT FORM HAVE
THE POTENTIAL OF STRONG WINDS. ANY STORMS THAT MOVE OVER TAF SITES
WILL PRODUCE TEMPORARY MVFR CONDITIONS WITH LOWER CIGS/VIS. THIS
CONVECTION WILL CONTINUE INTO THE EVENING HOURS.

LONG TERM /THURSDAY THROUGH SUNDAY/
AS OF 315 AM WED...PREDOMINANT VFR CONDITIONS EXPECTED THURS AND
FRI AS HIGH PRESSURE WILL BE IN CONTROL OF THE SENSIBLE WEATHER.
CANNOT RULE OUT BRIEF FOG POSSIBLE THURS AND ESPECIALLY FRI NIGHT
AS WINDS BECOME LIGHT. WITH INCREASING LOW LEVEL MOISTURE FRI
AVIATION CONDITIONS MAY DETERIORATE TO MVFR CEILINGS/VSBYS JUST
PRIOR TO SUNRISE. SCATTERED STORMS DURING THE WEEKEND WILL LEAD TO
INCREASING CLOUDS AND PRECIP CHANCES...AND CHANCES FOR SUB-VFR
INTERVALS THRU SUNDAY.

&&

.MARINE...
SHORT TERM /TODAY AND TONIGHT/...
LIGHT SOUTHWEST FLOW OVER THE WATERS WILL INCREASE THIS AFTERNOON
WITH OFFSHORE HIGH PRESSURE AHEAD OF AN APPROACHING FRONTAL
BOUNDARY. HOWEVER EXPECT SPEEDS TO REMAIN BELOW SCA CRITERIA
THROUGH TONIGHT WITH SEAS BUILDING MAINLY UP TO 3 TO 4 FEET.
APPEARS FRONT WILL MOVE THROUGH THE WATERS LATE TONIGHT WITH WINDS
BECOMING NORTHWEST BY SUNRISE THURSDAY.

LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
AS OF 315 AM WED...GOOD BOATING CONDITIONS EXPECTED THURS AND
FRI. WINDS WILL BRIEFLY TURN NORTHERLY BEHIND FRONTAL PASSAGE
EARLY THURS MORNING BUT REMAIN 15 KNOTS OR LESS. WINDS WILL SHIFT
BACK SW THURS NIGHT AS HIGH PRESSURE SHIFTS OFFSHORE. EXPECT SEAS
2-3 FT THURS AND FRI. MINOR ADJUSTMENTS TO 00Z WAVEWATCH III
GUIDANCE WITH OVERALL SMALL CHANGES FROM PREVIOUS FORECAST.

MODERATE SW WINDS CONTINUE AHEAD OF FRONT SATURDAY WITH SEAS
BUILDING 2-4 FT. FRONT DROPS INTO THE MARINE AREA SAT NIGHT AND
SUNDAY WITH POST-FRONTAL WINDS TURNING NORTH BUT GENERALLY REMAINING
LESS THAN 15 KT. STILL QUESTIONABLE WHERE FRONT WILL EVENTUALLY
STALL SOMEWHERE OVER SOUTHERN COASTAL WATERS ON SUNDAY.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...CGG
NEAR TERM...BTC
SHORT TERM...CGG
LONG TERM...BTC/DAG
AVIATION...CGG/DAG
MARINE...CGG/BTC/DAG
Hazardous weather outlook, Aug 15, 8:27 AM EST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
927 AM EDT WED AUG 15 2012

NCZ029-044>047-079>081-090>095-098-103-104-161330-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
927 AM EDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS MAY BECOME SEVERE LATE THIS AFTERNOON AND
EVENING. THE MAIN THREAT OF SEVERE WEATHER WILL BE DAMAGING WINDS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 15, 12:09 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
109 PM EDT WED AUG 15 2012

NCZ080-092>094-151800-
BEAUFORT-CRAVEN-JONES-PAMLICO-
109 PM EDT WED AUG 15 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS PAMLICO...CRAVEN...JONES
AND BEAUFORT COUNTIES THROUGH 200 PM EDT...

AT 109 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BRIDGETON...OR ABOUT OVER NEW BERN...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...OLYMPIA...SPRING
HOPE...REELSBORO...GRANTSBORO...SILVER HILL...PRESCOTT.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3515 7716 3540 7679 3538 7672 3541 7669
      3542 7675 3546 7670 3540 7662 3541 7669
      3538 7671 3529 7650 3518 7653 3517 7661
      3512 7655 3503 7693 3507 7700 3501 7698
      3499 7706
TIME...MOT...LOC 1709Z 245DEG 17KT 3512 7700

29

The radar

The Morehead City radar (KMHX), 27 km away, was scanning. The volume nearest the first event began at 17:38 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Pamlico

When
August 15, 12:40 PM EST
Where
Pamlico County, 0.69 mi S of Arapahoe
Reported by
Public
Coordinates
35.020, -76.830

Media relayed a public report of a funnel cloud near Arapahoe.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407847.